Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

April 16, 2015Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 16, 2015, 3:00 PM CDT for Pratt County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2015, 3:00 PM CDT (20:00 UTC)
Expired
Apr 16, 2015, 4:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:15 PM CDTHAIL 1.252 Wnw Trousdale, KS
Apr 16, 3:35 PM CDTHAIL 0.253 S Byers, KS
Apr 16, 3:40 PM CDTHAIL 11 Ne Byers, KSTHE HAIL COVERED THE GROUND AND STRIPPED LEAVES FROM TREES. MOST STONES WERE PEA TO NICKEL-SIZED. A TOTAL OF 1.5 INCHES OF RAIN FELL.
Apr 16, 3:40 PM CDTHAIL 11 Ne Byers, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WWUS83 KDDC 162000
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT THU APR 16 2015
 
KSZ066-079>081-162100-
EDWARDS KS-KIOWA KS-PRATT KS-STAFFORD KS-
300 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD...NORTHWESTERN
PRATT...SOUTHEASTERN EDWARDS AND NORTHEASTERN KIOWA COUNTIES UNTIL
400 PM CDT...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR WELLSFORD...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HAVILAND...MACKSVILLE...LEWIS...CULLISON...
BELPRE...BYERS...FELLSBURG...DILLWYN...CENTERVIEW...WELLSFORD...
HOPEWELL AND TROUSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3749 9902 3769 9924 3799 9934 3800 9851
TIME...MOT...LOC 2000Z 220DEG 23KT 3764 9904 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 16, 1:21 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 16, 1:21 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
121 PM CDT THU APR 16 2015

...UPDATED SHORT TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 120 PM CDT THU APR 16 2015

IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED
THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES
TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL
MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD.
THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE
NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE
INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A
MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET
CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83
SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND
DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR,
PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND
THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY
EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE
EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT.

ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO
THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH
A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH
SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE
UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT
NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES
TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR
COMBINATIONS.

TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND
GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING.
ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND
INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON
WITH A MODEL CONSENSUS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1152 AM CDT THU APR 16 2015

FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW-
MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED
WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT,
FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION
ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY
NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE
SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID
LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE
WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN
ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS.

WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO
EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY
SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN
THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS
FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A
NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER
TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY
COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT
THE SURFACE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 112 PM CDT THU APR 16 2015

SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON AND EARLY EVENING,
AND WILL BE ACCOUNTED FOR IN LOCAL TERMINALS. THE CONVECTION IS
MODELED BY THE CONVECTIVE ALLOWING MODELS TO GO FAIRLY
MULTICELLULAR, OR A BROKEN LINE WITH BOTH HAIL AND WIND THREAT EARLY
INTO THE EVENING, BUT BEGINNING AS ISOLATED TO SCATTERED AS EARLY AS
20-22 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  70  49  69 /  70  60  60  50
GCK  52  68  44  69 /  60  60  60  40
EHA  51  67  42  66 /  60  30  30  30
LBL  54  70  46  69 /  60  50  40  30
HYS  53  69  49  71 /  80  70  60  50
P28  56  71  54  72 /  70  60  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...UMSCHEID
AVIATION...RUSSELL
Hazardous weather outlook, Apr 16, 4:57 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU APR 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT THU APR 16 2015

...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR
LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 16, 12:30 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 PM CDT THU APR 16 2015

KSZ087-088-161815-
MEADE KS-CLARK KS-
1230 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND EASTERN MEADE COUNTIES
UNTIL 115 PM CDT...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF ACRES...MOVING NORTH AT 35 MPH. ANOTHER THUNDERSTORM WAS
LOCATED 10 MILES SOUTHEAST OF MEADE...ALSO MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEADE...ASHLAND...MINNEOLA...FOWLER...ENGLEWOOD...ACRES AND CLARK
STATE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3701 10034 3746 10033 3746 9957 3700 9971
TIME...MOT...LOC 1729Z 191DEG 32KT 3710 9980

UMSCHEID
Special weather statement, Apr 16, 1:23 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT THU APR 16 2015

KSZ078-080-088-089-161915-
COMANCHE KS-KIOWA KS-FORD KS-CLARK KS-
123 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...NORTHWESTERN COMANCHE...
SOUTHEASTERN FORD AND WESTERN KIOWA COUNTIES UNTIL 215 PM CDT...

AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF CLARK STATE LAKE...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...BUCKLIN...MULLINVILLE...FORD...BLOOM...ENGLEWOOD...SITKA...
KINGSDOWN...ACRES AND CLARK STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3702 9958 3702 10005 3772 9981 3772 9931
TIME...MOT...LOC 1823Z 201DEG 31KT 3743 9966

UMSCHEID
Local storm report, Apr 16, 2:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             5 S MULLINVILLE         37.52N 99.47W
04/16/2015  E0.75 INCH       KIOWA              KS   PUBLIC

            MOST OF THE HAIL WAS PEA SIZE AND IT WAS
            COVERING THE GROUND.

&&

JL
Local storm report, Apr 16, 2:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             4 SE MULLINVILLE        37.54N 99.43W
04/16/2015  E1.00 INCH       KIOWA              KS   PUBLIC

&&

SMR
Local storm report, Apr 16, 2:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             6 SE HUDSON             38.06N 98.58W
04/16/2015  E0.75 INCH       STAFFORD           KS   PUBLIC

&&

JL
Special weather statement, Apr 16, 3:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT THU APR 16 2015

KSZ066-079>081-162100-
EDWARDS KS-KIOWA KS-PRATT KS-STAFFORD KS-
300 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD...NORTHWESTERN
PRATT...SOUTHEASTERN EDWARDS AND NORTHEASTERN KIOWA COUNTIES UNTIL
400 PM CDT...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR WELLSFORD...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HAVILAND...MACKSVILLE...LEWIS...CULLISON...
BELPRE...BYERS...FELLSBURG...DILLWYN...CENTERVIEW...WELLSFORD...
HOPEWELL AND TROUSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3749 9902 3769 9924 3799 9934 3800 9851
TIME...MOT...LOC 2000Z 220DEG 23KT 3764 9904

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:30 PM CDTSpecial Weather StatementDDCClark45 min
Apr 16, 1:23 PM CDTSpecial Weather StatementDDCClark52 min
Apr 16, 2:03 PM CDTSevere Thunderstorm WarningDDCKiowa42 min
Apr 16, 2:28 PM CDTSevere Thunderstorm WarningDDCStafford32 min
Apr 16, 2:53 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Apr 16, 3:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford56 min
Apr 16, 4:01 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford44 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.